Muscle pain associated with daptomycin

Shailaja R. Veligandla, Kathy R. Louie, Mark A. Malesker, Philip W. Smith

Research output: Contribution to journalArticlepeer-review

23 Scopus citations

Abstract

OBJECTIVE: To report a case of muscle pain without pronounced creatine kinase (CK) elevation in a patient receiving daptomycin. CASE SUMMARY: A 26-year-old African American woman had antibiotic intolerance to vancomycin and quinupristin/dalfopristin. She presented with methicillin-resistant Staphylococcus aureus endocarditis that was treated with intravenous daptomycin 6 mg/kg daily for 14 days. The patient developed muscle aches and pains with only a minor elevation (492 U/L) of CK; both resolved after daptomycin was discontinued. DISCUSSION: Daptomycin is a newly approved lipopeptide antibiotic derived from Streptomyces roseosporus with rapid bactericidal activity. Daptomycin has excellent coverage against gram-positive bacteria. The adverse effect profile has included rare reports of myopathy and elevated CK levels. Daptomycin is a promising agent with many potential applications. Once-daily dosing has diminished the preclinical incidence of myopathy. The current package labeling recommends discontinuation of daptomycin with significant myopathy symptoms in association with a CK elevation >1000 U/L or in patients without muscle pain and a CK >10 times normal. CONCLUSIONS: An objective causality assessment revealed that the myopathy was possibly related to daptomycin. Clinicians should recognize that significant myopathy with daptomycin can occur without pronounced CK elevation.

Original languageEnglish (US)
Pages (from-to)1860-1862
Number of pages3
JournalAnnals of Pharmacotherapy
Volume38
Issue number11
DOIs
StatePublished - Nov 2004

Keywords

  • Creatine kinase
  • Daptomycin
  • Myopathy

ASJC Scopus subject areas

  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Muscle pain associated with daptomycin'. Together they form a unique fingerprint.

Cite this